Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 22, NWS Elko, NV

August 30, 20206 counties in Nevada

NWS Elko, NV issued this red flag warning at Aug 30, 2020, 11:27 AM PDT for 6 counties in Nevada. It took effect at Aug 31, 2020, 9:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 11:27 AM PDT (18:27 UTC)
In effect from
Aug 31, 2020, 9:00 AM PDT
Expired
Aug 31, 2020, 8:00 PM PDT
In force
11 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS85 KLKN 301827
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1127 AM PDT Sun Aug 30 2020


NVZ425-427-438-469-470-311230-
/O.UPG.KLKN.FW.A.0013.200831T1600Z-200901T0300Z/
/O.NEW.KLKN.FW.W.0022.200831T1600Z-200901T0300Z/
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1127 AM PDT Sun Aug 30 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...427...438...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 8 PM PDT Monday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 427 Central Nevada-Toiyabe... 
  Fire Weather Zone 438 W Elko County, N Eureka and Lander 
  Counties N of I80...Fire Weather Zone 469 Central Elko County 
  and Fire Weather Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ424-311230-
/O.NEW.KLKN.FW.W.0022.200831T1600Z-200901T0300Z/
Southeastern Humboldt County and northern Lander County-
1127 AM PDT Sun Aug 30 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM PDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 424...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 8 PM PDT Monday.

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
695 
WWUS85 KLKN 310757
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1257 AM PDT Mon Aug 31 2020



NVZ424-425-427-438-469-470-010200-
/O.CON.KLKN.FW.W.0022.200831T1600Z-200901T0300Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1257 AM PDT Mon Aug 31 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 424...425...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 427 
  Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, 
  N Eureka and Lander Counties N of I80...Fire Weather Zone 469 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
120 
WWUS85 KLKN 311953
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1253 PM PDT Mon Aug 31 2020


NVZ424-425-427-438-469-470-010300-
/O.CON.KLKN.FW.W.0022.000000T0000Z-200901T0300Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
1253 PM PDT Mon Aug 31 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424...425...427...438...469 AND 470...

* Affected Area...Fire Weather Zone 424 Southeastern Humboldt 
  County and northern Lander County...Fire Weather Zone 425 
  White Pine and Northeast Nye Counties...Fire Weather Zone 427 
  Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, 
  N Eureka and Lander Counties N of I80...Fire Weather Zone 469 
  Central Elko County and Fire Weather Zone 470 Eastern Elko 
  County.

* Winds...Northwest 20 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
895 
WWUS85 KLKN 010302
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
802 PM PDT Mon Aug 31 2020

NVZ424-425-427-438-469-470-010415-
/O.EXP.KLKN.FW.W.0022.000000T0000Z-200901T0300Z/
Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties-Central Nevada-Toiyabe-
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-Eastern Elko County-
802 PM PDT Mon Aug 31 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 424...425...427...438...469 AND
470...

Gusty winds have weakened and fire weather conditions are below
critical thresholds. The Red Flag Warning has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 30, 1:52 AM PDT, 9 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 1:52 AM PDT, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Elko NV
152 AM PDT Sun Aug 30 2020

.SYNOPSIS...A cold front with gusty winds moves into the Great
Basin Sunday and Monday with cooler temperatures. And by cooler,
we mean around normal for the date. Then another high pressure
ridge builds in for the week and temps climb right back up to hot.

&&

.SHORT TERM...Today through Monday.

An upper low over western Canada is dragging its trough across the
interior American West. The associated cold front will cross the
Great Basin Sunday and the cooler air and post frontal surface
pressure gradient, Monday. Sunday will become breezy and cooler by
about five degrees on the highs with lows about normal. Monday
more windy, especially in northeast Nevada, and cooler by an
additional few degrees. Isolated mostly dry thunderstorms may hap
pop up in northeast Nevada Monday as the upper trough axis swings
through. Very dry conditions in the afternoons region-wide.

.LONG TERM...Monday night through next Saturday.

The upper wave and accompanying energy will continue to drop
south into the Four-Corners region through Monday evening. But
overnight, cooler air following in its wake will spread over
northern NV and bring temperatures down to near seasonal averages
on Tuesday. Drier and more stable conditions will accompany these
seasonal temperatures as higher pressure once again exerts its
influence over the region. By Wednesday most model guidance is in
relative agreement that the upper high will settle contently over
the Great Basin and remain relatively stationary over the region
through the remainder of the week. The descending air under the
ridge will compress and bring a return to above normal
temperatures across central and northeast NV as daytime highs
climb back into the mid to high 90s.

Some weak energy will drop southeast into the northern Rockies
and briefly flatten the upper ridge Friday next week. As this
upper wave drags across northeast corner of NV, the only
noticeable affect will be gusty conditions over some northeast NV
locations. As the upper wave continues to exits into the northern
Plains, the upper ridge adjusts over the high desert.  Saturday
afternoon could see some cumulus build-ups, especially across
central NV. Modest mid-level moisture will increase in concert
with a strengthening southerly upper flow over western and
central NV. It still remains uncertain at this time if this
condition will contribute to any thunderstorms Saturday but lifted
indices decreasing to around zero hint at this possibility. This
bears extra attention in the coming days going into next weekend.

&&

.AVIATION...VFR conditions are expected at KWMC KBAM KEKO KELY and
KTPH through Monday morning. Smoke from California wildfires will
lead to areas of haze at times but VIS should remain above 6SM.
Afternoon and early evening cumulus clouds are expected to build
over portions of central NV today, however no thunderstorms are
anticipated. Note: as of early Sunday morning KBAM meter not
available. Dial in not successful. KBAM will be AMD NOT SKED until
restored to service. Recovery RH's will become increasingly POOR
through the week. Hazy skies at least until the winds strengthen
Monday.

&&

.FIRE WEATHER...Fire Weather Watch Monday from 9 am PDT until 8 pm
PDT for zones 425, 427, 438, 469, and 470 for winds and low RH.
Winds will be light and variable Sunday morning and then turn
northwest and increase a little in speed as a cold front passes
through Sunday afternoon. Sunday night the speeds drop off some,
but Monday morning they pick up to critical speeds and increase
more Monday afternoon with speeds up to 25 mph and gusts to 45
mph. Minimum RH's critical to single digits. A warm up starts
again Tuesday and for the rest of the week expect highs to climbs
well into the 90s again.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for Central Elko County-Central Nevada-Toiyabe-Eastern Elko
County-W Elko County, N Eureka and Lander Counties N of I80-
White Pine and Northeast Nye Counties.

&&

98/97/92/98

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.